Alert archive / South Carolina / Beach Hazards Statements in 2022

Beach Hazards Statement 14, NWS Wilmington, NC

May 19, 2022Georgetown County, Horry County, South Carolina; Brunswick County, North Carolina

NWS Wilmington, NC issued this beach hazards statement at May 19, 2022, 8:03 PM EDT for Georgetown County, Horry County, South Carolina; Brunswick County, North Carolina. It took effect at May 20, 2022, 6:00 AM EDT. It was in force for .

The area

The counties it named.

The facts

Issued
May 19, 2022, 8:03 PM EDT (00:03 UTC)
In effect from
May 20, 2022, 6:00 AM EDT
Expired
May 20, 2022, 3:58 AM EDT
In force
Issued by
NWS Wilmington, NC

Counties Brunswick County, NC, Georgetown County, SC, Horry County, SC

The radar

The Wilmington radar (KLTX), 44 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 0.1 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2022-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2360 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2022-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2360 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
1477 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
171 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted.

726 
WHUS42 KILM 200003
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
803 PM EDT Thu May 19 2022

NCZ110-SCZ054-056-200800-
/O.EXP.KILM.BH.S.0013.000000T0000Z-220520T0000Z/
/O.NEW.KILM.BH.S.0014.220520T1000Z-220521T0000Z/
Coastal Brunswick-Coastal Horry-Coastal Georgetown-
803 PM EDT Thu May 19 2022

...BEACH HAZARDS STATEMENT IN EFFECT FROM 6 AM EDT FRIDAY THROUGH
FRIDAY EVENING...
...BEACH HAZARDS STATEMENT HAS EXPIRED...

* WHAT...Strong south to north longshore currents expected.

* WHERE...In South Carolina, Coastal Horry and Coastal 
  Georgetown Counties. In North Carolina, Coastal Brunswick 
  County.

* WHEN...From 6 AM EDT Friday through Friday evening.

* IMPACTS...Longshore currents can sweep swimmers and surfers 
  into rip currents, piers, jetties, and other hazardous areas. 
  It may sweep swimmers off their feet, making it difficult to 
  return to shore.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Caution should be used when in or near the water. Check with
lifeguards before entering the ocean for possible hazards you may
be swept into.

&&

$$

NCZ106-108-200115-
/O.EXP.KILM.BH.S.0013.000000T0000Z-220520T0000Z/
Coastal Pender-Coastal New Hanover-
803 PM EDT Thu May 19 2022

...BEACH HAZARDS STATEMENT HAS EXPIRED...



$$

NCZ107-200800-
/O.CON.KILM.CF.Y.0044.220520T0400Z-220520T0800Z/
Inland New Hanover-
803 PM EDT Thu May 19 2022

...COASTAL FLOOD ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT
TO 4 AM EDT FRIDAY...

* WHAT...Up to one half foot of inundation above ground level 
  expected in low-lying areas near shorelines and tidal 
  waterways.

* WHERE...The lower Cape Fear River including downtown 
  Wilmington.

* WHEN...From midnight tonight to 4 AM EDT Friday.

* IMPACTS...Portions of Battleship Road and USS North Carolina 
  Road observe minor coastal flooding up to one half foot in 
  depth. In downtown Wilmington, a block of Water Street 
  observes minor flooding up to one quarter foot in depth.

* ADDITIONAL DETAILS...Affected areas listed are based on 
  average tide conditions. Additional locations may experience 
  flooding during periods of heavy rainfall, high winds, or 
  other factors.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If travel is required, allow extra time as some roads may be
closed. Do not drive around barricades or through water of
unknown depth. Take the necessary actions to protect flood-prone
property.

&&

Time of high total tides are approximate to the nearest hour.

Cape Fear River at Wilmington
MLLW Categories - Minor 5.5 ft, Moderate 6.8 ft, Major 10.0 ft
MHHW Categories - Minor 0.8 ft, Moderate 2.1 ft, Major 5.3 ft

             Total      Total    Departure                   
 Day/Time    Tide       Tide     from Norm   Waves    Flood  
            ft MLLW    ft MHHW       ft       ft      Impact 
 --------  ---------  ---------  ---------  -------  --------
 20/02 AM     5.8        1.1        0.8       N/A     Minor    
 20/02 PM     4.8        0.1        0.7       N/A      None    
 21/03 AM     5.5        0.8        0.6       N/A     Minor    
 21/03 PM     4.6       -0.1        0.5       N/A      None    
 22/04 AM     5.1        0.4        0.4       N/A      None    
 22/04 PM     4.6       -0.1        0.4       N/A      None

&&

$$
3 follow-up statements
762 
WHUS42 KILM 200023
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
823 PM EDT Thu May 19 2022

NCZ107-200800-
/O.CON.KILM.CF.Y.0044.220520T0400Z-220520T0800Z/
Inland New Hanover-
823 PM EDT Thu May 19 2022

...COASTAL FLOOD ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT
TO 4 AM EDT FRIDAY...

* WHAT...Up to one half foot of inundation above ground level 
  expected in low-lying areas near shorelines and tidal 
  waterways.

* WHERE...The lower Cape Fear River including downtown 
  Wilmington.

* WHEN...From midnight tonight to 4 AM EDT Friday.

* IMPACTS...Portions of Battleship Road and USS North Carolina 
  Road observe minor coastal flooding up to one half foot in 
  depth. In downtown Wilmington, a block of Water Street 
  observes minor flooding up to one quarter foot in depth.

* ADDITIONAL DETAILS...Affected areas listed are based on 
  average tide conditions. Additional locations may experience 
  flooding during periods of heavy rainfall, high winds, or 
  other factors.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If travel is required, allow extra time as some roads may be
closed. Do not drive around barricades or through water of
unknown depth. Take the necessary actions to protect flood-prone
property.

&&

Time of high total tides are approximate to the nearest hour.

Cape Fear River at Wilmington
MLLW Categories - Minor 5.5 ft, Moderate 6.8 ft, Major 10.0 ft
MHHW Categories - Minor 0.8 ft, Moderate 2.1 ft, Major 5.3 ft

             Total      Total    Departure                   
 Day/Time    Tide       Tide     from Norm   Waves    Flood  
            ft MLLW    ft MHHW       ft       ft      Impact 
 --------  ---------  ---------  ---------  -------  --------
 20/02 AM     5.8        1.1        0.8       N/A     Minor    
 20/02 PM     4.8        0.1        0.7       N/A      None    
 21/03 AM     5.5        0.8        0.6       N/A     Minor    
 21/03 PM     4.6       -0.1        0.5       N/A      None    
 22/04 AM     5.1        0.4        0.4       N/A      None    
 22/04 PM     4.6       -0.1        0.4       N/A      None

&&

$$

NCZ110-SCZ054-056-201000-
/O.CON.KILM.BH.S.0014.220520T1000Z-220521T0000Z/
Coastal Brunswick-Coastal Horry-Coastal Georgetown-
823 PM EDT Thu May 19 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 6 AM EDT FRIDAY
THROUGH FRIDAY EVENING...

* WHAT...Strong SW to NE longshore current. For Brunswick coast,
  strong west to east longshore current.
  
 There is also a Moderate Risk of rip currents from North Myrtle
 Beach to Oak Island.

* WHERE...In South Carolina, Coastal Horry and Coastal 
  Georgetown Counties. In North Carolina, Coastal Brunswick 
  County.

* WHEN...From 6 AM EDT Friday through Friday evening.

* IMPACTS...Longshore currents can sweep swimmers and surfers 
  into rip currents, piers, jetties, and other hazardous areas. 
  It may sweep swimmers off their feet, making it difficult to 
  return to shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Caution should be used when in or near the water. Check with
lifeguards before entering the ocean for possible hazards you may
be swept into.

&&

$$

8
316 
WHUS42 KILM 200734
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
334 AM EDT Fri May 20 2022

NCZ107-200845-
/O.CAN.KILM.CF.Y.0044.000000T0000Z-220520T0800Z/
Inland New Hanover-
334 AM EDT Fri May 20 2022

...COASTAL FLOOD ADVISORY IS CANCELLED...


$$

NCZ110-SCZ054-056-210000-
/O.CON.KILM.BH.S.0014.220520T1000Z-220521T0000Z/
Coastal Brunswick-Coastal Horry-Coastal Georgetown-
334 AM EDT Fri May 20 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* WHAT...Strong SW to NE longshore current. For Brunswick coast, 
  strong west to east longshore current.

* WHERE...In South Carolina, Coastal Horry and Coastal 
  Georgetown Counties. In North Carolina, Coastal Brunswick 
  County.

* WHEN...From 6 AM EDT Friday through Friday evening.

* IMPACTS...Longshore currents can sweep swimmers and surfers 
  into rip currents, piers, jetties, and other hazardous areas. 
  It may sweep swimmers off their feet, making it difficult to 
  return to shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Caution should be used when in or near the water. Check with
lifeguards before entering the ocean for possible hazards you may
be swept into.

&&

$$
291 
WHUS42 KILM 200758
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
358 AM EDT Fri May 20 2022

NCZ110-SCZ054-056-200900-
/O.CAN.KILM.BH.S.0014.220520T1000Z-220521T0000Z/
Coastal Brunswick-Coastal Horry-Coastal Georgetown-
358 AM EDT Fri May 20 2022

...BEACH HAZARDS STATEMENT IS CANCELLED...


$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this beach hazards statement went out at May 19, 7:30 PM EDT, 33 minutes earlier.

Area forecast discussion, May 19, 7:30 PM EDT, 33 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
730 PM EDT Thu May 19 2022

.SYNOPSIS...
High pressure, surface and aloft, will maintain an influence on
the area leading to possibly record tying or breaking heat
Friday. The high will slide offshore this weekend allowing
ample moisture and periodic impulses aloft to move across the
area this weekend into early next week. Look for increasing
rain chances this weekend into early next week with temps still
above normal. A front will drop south and stall in the vicinity
during next week, keeping clouds and the threat of pcpn
ongoing with near normal temperatures.

&&

.UPDATE...
Have continued to decrease pops as there just isn't upper
vertical motion to break the considerable capping seen on
soundings around 700mb. Forecast is all but dry for the
overnight period and may remove any mention with the later
update.

&&

.NEAR TERM /THROUGH FRIDAY/...
Mid-to-upper level shortwave height trough currently located
in Missouri will traverse to the northeast this period,
emerging near the NJ/NY Bight by late Friday afternoon.
Meanwhile, heights in the 925-700mb layer have risen this
afternoon, allowing temperatures to easily shoot up into mid-to-
upper 90s, tying a few high temperature records across the area.

Earlier this afternoon, SPC indicated a change in today's
severe weather outlook from a "Slight Risk" to a "Marginal
Risk" (threat level 1/5). Today's intense heating has supplied a
juiced up atmosphere aloft, with MLCAPE currently hanging
around 2500J/kg, low- and mid-level lapse rates at 7-8 degrees
C/km, and effective bulk shear at 25-30kts. However, an
inversion cap in the 850-700mb layer has kept things quiet this
afternoon.

Though heights will fall a bit in the lower levels through
this afternoon and evening, the upper heights will start to
rise. The aforementioned shortwave is likely too far to the
north to introduce more significant forcing to the area.
Ultimately think the cap stays in place this evening. Today's
round of forecast guidance has trended much drier, with only the
00Z ECMWF and the 12Z WRF ARW wanting to be "trigger happy"
with the convection.

In spite of this, there are a few interesting factors here.
For one thing, a couple pieces of guidance (GFS and NAM) show
local vorticity maxima this evening right along the northern
periphery of our area, from Marlboro County, SC to Bladen
County, NC. This happens to coincide with some potentially tight
gradients in MLCAPE. If any convection occurs, it happen in
this zone, considering the boundaries in place. The severe
weather risk is still here, with damaging winds, large hail, and
frequent cloud-to-ground lightning. Can't rule out the chance
for a tornado as well, though as has been the case, the LCLs
look to be too high.

Closer to the coast, seabreeze convection could also be in
play after 5 PM, though confidence at this point is even lower
than in the inland scenario mentioned above. Ultimately think
that this area has been given an extra layer of protection by
the marine layer that has pushed into the area from the
seabreeze. Regardless, if anything does pop, the same kinds of
severe weather risks are in play.

Severe weather, if any, should drop off late this evening.
Expect a light breeze out of the south tonight, with lows in
the upper 60s inland and lower 70s at the coast.

Another hot one on Friday, likely to be a degree or two above
what occurred today. High temperature records are again at risk
of being tied or broken under a SSW wind at around 10mph.
Seabreeze again expected to kick up by the afternoon, dotting
the sky with a few cumulus clouds. No rain chances in play.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...
Models in somewhat decent agreement with the upper high moving
slightly further offshore from the SE Coast this period,
allowing a slug of moisture to creep up from the tropics Sat
into Sat night. The positioning of the ridging aloft will
determine if the deeper moisture is able to encompass the entire
ILM CWA Sat night or remains partially shunted west of the FA.
The slug of moisture will be accompanied by a mid-level s/w
trof, moving along the windward side or backside of the upper
ridge. Nevertheless, the bulk of the 20-44 POPs will lie west
of a line extending from Oak Island to Maple Hill Sat aftn and
evening. Of course this will be subject to change if the
dynamics aloft are a bit stronger or if the activity lasts
further into Sat night. At this point, by daybreak Sun have
possible onshore movement of convection given the extent of the
S-SSW flow thru the low to mid levels of the atm column. Sat
highs should see widespread lower 90s, except 80s at the coast,
due to clouds and aftn/evening pcpn. Sun morning lows may be a
few degrees milder than Sat morning, still about 10 degrees
above the norm, given a canopy of clouds.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
The upper ridge axis to remain off the SE Coast this period with
models different with its positioning related to how close to
the SE coast and overall influence. Towards the end of this fcst
period, models no longer in phase aloft and at the sfc with 1
another. Sun and Mon will see the hiest POps as a couple of
embedded mid-level s/w trofs move across the FA. The inland
portions of the FA could see modest to good chance POPs,
bordering on likely Pops. Models do want to drop a frontal
boundary south, stalling it in the vicinity of the FA Wed into
Thu. Thus Tue and Wed will hold onto modest POPs but tailored it
back to low chance for Thu given the time-line and the models
behavior this far out in time. As for temps, will see a slow
decline to near normal during this period as clouds, pcpn and
the eventual outcome of where the sfc front stalls.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
VFR conditions expected through the period. VCTS has been
removed from ILM and any chances for convection are all but gone
in the forecast.

Extended Outlook...Possible flight restrictions over the
weekend into early next week, particularly by Sunday.

&&

.MARINE...
Through Friday:
SW winds continue this evening, with a few gusts up to
20-22kts. Not as gusty Friday, and winds may shift slightly to
the SSW. Seas lingering at 2-4ft. Swells from the SSE at 5-8
seconds.

Friday Night through Tuesday:
For Fri night thru Sun, the sfc ridge axis is progged to extend
westward and onshore in the vicinity of the SC/GA state line.
This will result in a S to SW wind direction this period, more
southerly in direction nearshore Fri evening and during Sat/Sun
aftn/evening with the sea breeze/resultant aiding. Speeds should
remain below SCA thresholds, possibly few gusts to 25 kt Fri
evening. With a frontal boundary dropping south to the vicinity
of the local waters Mon and Tue, windspeeds should lower but
directions will become sketchy. At this point, tried to identify
a common direction in lieu of going variable in direction.

Initially seas will be governed by wind driven 3 to 5 second
period waves with an underlying SE swell at 8-9 second periods.
The wind driven will be most pronounced thru Sun. There-after, a
ESE-SE swell at 9 second periods will primarily dominate thru
Tue with a small wind chop wave on top.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...Beach Hazards Statement until 8 PM EDT this evening for SCZ054-
     056.
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ106-
     108-110.
     Coastal Flood Advisory from midnight tonight to 4 AM EDT
     Friday for NCZ107.
MARINE...None.

&&

SYNOPSIS...DCH
UPDATE...15
NEAR TERM...IGB
SHORT TERM...DCH
LONG TERM...DCH
AVIATION...SHK
MARINE...DCH/IGB
Hazardous weather outlook, May 19, 3:55 PM EDT, 4 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
355 PM EDT Thu May 19 2022

NCZ107-202000-
Inland New Hanover-
355 PM EDT Thu May 19 2022

...COASTAL FLOOD ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 4 AM
EDT FRIDAY...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.

In addition, strong to severe thunderstorms are possible late this
afternoon and evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ110-202000-
Coastal Brunswick-
355 PM EDT Thu May 19 2022

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement for Strong Longshore Current.
   Moderate Risk of Rip Currents.

In addition, strong to severe thunderstorms are possible late this
afternoon and evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

An elevated risk of rip currents may continue into the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ106-108-SCZ054-056-202000-
Coastal Pender-Coastal New Hanover-Coastal Horry-Coastal Georgetown-
355 PM EDT Thu May 19 2022

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement for Strong Longshore Current.

In addition, strong to severe thunderstorms are possible late this
afternoon and evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

An elevated risk of rip currents may continue into the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-254-256-NCZ087-096-099-105-109-SCZ017-023-024-032-033-039-
055-058-059-202000-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-Robeson-Bladen-Columbus-Inland Pender-Inland Brunswick-
Marlboro-Darlington-Dillon-Florence-Marion-Williamsburg-
Inland Georgetown-Central Horry-Northern Horry-
355 PM EDT Thu May 19 2022

This Hazardous Weather Outlook is for the adjacent Coastal Waters,
southeast North Carolina and northeast South Carolina.

.DAY ONE...This afternoon and tonight.

Strong to severe thunderstorms are possible late this afternoon and
evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IGB

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 2:46 PM EDTCoastal Flood AdvisoryILMNew Hanover14 hr

Nearby

Beach Hazards Statements in South Carolina, 2022Beach Hazards Statements in North Carolina, 2022Every beach hazards statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.